advertisement
Updated 21 November 2016

7 medications that could kill your child

Research found that just one dose of one of these medications can be fatal.

0

Although they are generally healthier, children can experience similar medical problems compared to adults. It can be tempting to give your child some of your paracetamol when they are experiencing pain.

But this can be a deadly mistake. Even leaving medication within a child’s reach can have severe consequences. Research published in Paediatric Emergency Medicine Practice shows that even a single pill of some adult medication can kill a child.

Read: 7 medications banned in SA

“Children 18 to 36 months of age are at the greatest risk owing to excessive hand-to-mouth behaviour and extensive exploration of the surrounding environment,” the researchers say.

“Predicting the pathophysiology of childhood poisoning is extremely difficult, since the toxic kinetics of an overdose cannot be predicted based on the pharmacokinetics of standard doses.”

Some of the most dangerous medications for children include:

1. Heart medication

Cardiovascular disease is prominent in many adults, and if a child accidentally swallows heart medication, they should be taken to the emergency room – even if it’s hours after the medication was swallowed. Dangerous symptoms, such as low blood pressure, slow heart rate and even seizures, can take up to 14 hours to manifest.

2. Pain medication

Vicodin and oxytocin are common pain medication, especially for severe pain such as final stage cancer. In children, these medications can lead to intense sleepiness and they could even stop breathing. If your child is suddenly drowsy at a time they are usually awake, it’s wise to take them to the emergency room.

3. Aspirin

It might be an over-the-counter medication, but high doses aspirin could lead to vomiting, seizures, a coma or death. It’s unlikely that one pill will be fatal, but depending on the dosage and your child’s own physiology a higher dosage can have severe consequences.

Read: 7 medication combinations that could be deadly

4. Antidepressants

According to ABC News, antidepressants are the second highest cause of accidental death from poisoning in children younger than six. Symptoms might not show immediately, but irregular hearts rhythms and seizures can manifest later.

5. Diabetes medication

Medication such as Glyburide regulates the body’s insulin levels and even in a non-diabetic person this medication can cause harm. But it can lead to dangerously low blood sugar or coma. Since symptoms do not appear immediately, children need to be observed for a period of 24 hours.

6. Hypertension medication

Antihypertensives are a class of drugs that are used to treat hypertension. The aim is to avoid the complications of high blood pressure, such as a stroke. Children who accidentally swallow a blood pressure pill can suffer low blood sugar or slip into a coma.

7. Camphor oil

It sounds like a harmless herb, but if a toddler accidentally ingests camphor oil, it might lead to delirium or seizures. If you smell camphor on your child’s breath, it’s important to call the emergency services. It’s not uncommon for toddlers to have seizures within 10 minutes after consuming only one or two teaspoons of this herb.

Read more:

Which diabetes medication is the best?

7 dangerous medication mistakes

ADHD medication does keep kids awake at night

 
NEXT ON HEALTH24X

More:

ChildNews
advertisement

Live healthier

Hello? »

SEE: Interesting facts about hearing loss Earworms: Let it go Is it bad to sleep with earplugs all the time?

SEE: Do women hear better than men?

The reason why men often appear not to be listening could be because they actually can't hear you.

Confident smile? »

Acidic drinks can harm your kids' smiles The facts on bleaching your teeth Am I taking good care of my teeth?

Why are my teeth stained?

We know the rules – brush your teeth twice a day and floss to keep them healthy. But, have you ever wondered what causes those stains that sometimes appear?